Association Between Seizures and Neurodevelopmental Outcome at Two and Five Years in Asphyxiated Newborns With Therapeutic Hypothermia

Publication date

2024-04

Authors

Langeslag, Juliette F
Onland, Wes
Groenendaal, FlorisORCID 0000-0002-9284-1637ISNI 0000000393055993
de Vries, Linda S.ISNI 0000000117704571
van Kaam, Anton H
de Haan, Timo R
PharmaCool study group

Editors

Advisors

Supervisors

Document Type

Article

Collections

Open Access logo

License

cc_by

Abstract

OBJECTIVE: To investigate the association between the presence and severity of seizures in asphyxiated newborns and their neurodevelopmental outcome at ages two and five years. METHODS: Retrospective data analysis from a prospectively collected multicenter cohort of 186 term-born asphyxiated newborns undergoing therapeutic hypothermia (TH) in 11 centers in the Netherlands and Belgium. Seizures were diagnosed by amplitude-integrated electroencephalography (EEG) and raw EEG signal reading up to 48 hours after rewarming. Neurodevelopmental outcome was assessed by standardized testing at age two and five years. Primary outcome was death or long-term neurodevelopmental impairment (NDI) including cerebral palsy. Associations were calculated using univariate and multivariate logistic regression analyses adjusting for Thompson score and a validated brain magnetic resonance imaging (MRI) score. RESULTS: Seventy infants (38%) had seizures during TH or rewarming, and 44 (63%) of these needed two or more antiseizure medications (ASMs). Overall mortality was 21%. Follow-up data from 147 survivors were available for 137 infants (93%) at two and for 94 of 116 infants (81%) at five years. NDI was present in 26% at two and five years. Univariate analyses showed a significant association between seizures and death or NDI, but this was no longer significant after adjusting for Thompson and MRI score in the multivariate analysis; this was also true for severe seizures (need for two or more ASMs) or seizures starting during rewarming. CONCLUSION: The presence or severity of seizures in newborns undergoing TH for hypoxic-ischemic encephalopathy was not independently associated with death or NDI up to age five years after adjusting for several confounders.

Keywords

Antiepileptic drugs, Asphyxia, Association, Hypothermia, Outcome, Seizures, Clinical Neurology, Neurology, Developmental Neuroscience, Pediatrics, Perinatology, and Child Health, Journal Article

Citation

Langeslag, J F, Onland, W, Groenendaal, F, de Vries, L S, van Kaam, A H, de Haan, T R & PharmaCool study group 2024, 'Association Between Seizures and Neurodevelopmental Outcome at Two and Five Years in Asphyxiated Newborns With Therapeutic Hypothermia', Pediatric Neurology, vol. 153, pp. 152-158. https://doi.org/10.1016/j.pediatrneurol.2024.01.023